What Happens When You Overdose?

What Happens When You Overdose? | Harmony Recovery Center

An overdose on drugs or alcohol can result in life-threatening effects. These effects can vary somewhat depending on the substances used. Still, in general, an overdose will cause confusion and disorientation, profoundly slowed breathing and heart rate, and can result in heart arrhythmia, heart attack, or respiratory arrest that leads to brain damage or death.

There is an unknowable number of substances that can cause an overdose, but we do know that different types of substances have different effects. While hallucinogens and stimulants can contribute to an overdose, the vast majority are not fatal. Currently, most overdoses in the U.S., particularly those that are life-threatening, are related to opioids and other sedatives. Furthermore, many of these overdoses happen when a person combines multiple drugs or alcohol.

Anyone can overdose, and it’s not always easy to tell who is at a higher risk than others. However, there are several sets of circumstances that seem to be thematic when it comes to an overdose. For one, people who have detoxed and returned to drug use may mistakenly believe they can tolerate the same amount they did before. Secondly, people who abuse multiple substances in conjunction are a higher risk of interactions and an amplification of effects. And finally, people who either knowingly or unwitting use incredibly powerful substances, such as fentanyl.

Warning Signs of Overdose

A person who is on the verge of an overdose on depressants may not realize the severity of what is happening despite the many warning signs, which include the following:

  • Extreme drowsiness
  • Slipping in and out of consciousness
  • Nausea
  • Vomiting
  • Slowed or labored breathing
  • Cold, clammy skin
  • A bluish tint to hands and feet
  • Slow and/or weak pulse

What Happens When You Overdose? | Harmony Recovery Center

When a substance is consumed orally, such as a pill or alcohol, it is first filtered through the liver and stomach before it travels through the bloodstream and into the brain. This method of use slows down the process of intoxication, but with repeated use of substances, an overdose can still occur.

When a substance is snorted, smoked, or injected, it travels to the brain much faster and in a higher amount. These methods of administration cause more intense effects and are also more dangerous and likely to lead to overdose. But, as noted, many other factors affect this process.

Eventually, the blood that contains drugs and/or alcohol pumps the substances through the body, where they land on receptors that are responsible for feelings of reward and well-being, such as dopamine, serotonin, adrenaline, or GABA. These neurotransmitters, which occur naturally in normal levels, are given a boost by these substances and produce euphoria, in addition to several other effects.

When the high subsides or as more substances are used, the person affected can start to get very drowsy, and experience altering states of wakefulness and alertness. If a person has combined the used of stimulants and depressants, known as a speedball, this process may take longer. But ultimately, excessive depressants in a person’s system are going to win the battle and can cause confusion, paranoia, heart arrhythmia and heart attack, profound central nervous depression, or death.

A Word on Depressants

When a person uses a high amount of depressants, their breathing and heart rate will begin to slow. At the base of the human brain is a respiratory control center that controls breathing, and reacts to the level of carbon dioxide and oxygen in your blood to encourage you to breathe. During an overdose, however, the slowed breathing that occurs with opioid, sedative, or alcohol ingestion becomes perilously slow and can lead to a complete stop.

As a person’s heart rate slows, oxygen levels may fall low enough that the heart starts having abnormal rhythms and is not functioning properly. At this point, some overdose victims experience a sudden cardiac arrest.

Those who do not continue to suffer from problems related to having an overwhelming amount of drugs in the brain and the body will stop receiving the correct signals that tell it to breathe. Lungs and heart may be barely working. At this point, the brain can be damaged from a lack of oxygen. Irreversible brain damage can occur after four minutes of oxygen deprivation. If a person receives CPR during this period, brain damage can be limited or reduced.

Then, the victim may foam at the mouth or choke caused by fluid leading into the lungs’ airspaces. This effect can result in aspiration as the body’s natural gag response is suppressed by CNS depression. As the person continues to lose consciously, natural secretions in the back of the throat are not expelled or swallowed. Persons who throw up can also choke on their vomit and die.

An overdose that gets to this point can cause seizures due to a lack of oxygen to the brain, causing further damage. Occasionally, people who have suffered an overdose like this can end up paralyzed and unable to speak.

If administered promptly, a drug known as naloxone (Narcan) can reverse the effects of an opioid overdose. This drug is widely available and typically carried by first responders. It can also be purchased at most major pharmacy chains without a prescription for around $20. Sometimes overdose sufferers have to be given multiple treatments of Narcan, however, depending on the amount of opioids in their system.

Narcan use should always be attempted if the patient is still alive, and can be administered intranasally or given through an IV. Narcan removes opioids from receptors in the central nervous system and replaces the opioids without activating the receptor. In second to minutes, depression begins to be reversed, and a life can be saved.

A Word on Stimulants

What Happens When You Overdose? | Harmony Recovery Center

As noted, stimulants, such as Adderall, cocaine, or meth, are less likely to cause an overdose, but it can occur. When a stimulant is combined with a potent depressant, conflicting effects on a person’s body can lead to severe complications and heart attack.

When too much of a stimulant or multiple stimulants are used, a person may experience extreme effects that are basically the opposite of an overdose on depressants, which may include the following:

  • Hallucinations
  • Paranoia
  • Agitation and irritability
  • Hyperthermia
  • Increased respiratory rate
  • Rapid pulse
  • Heart palpitations
  • Chest pain
  • Dehydration
  • Rapid eye movement
  • Compulsive or repetitive behaviors
  • Restlessness
  • Muscle spasms
  • Trembling and shakiness

If a person overdoses on a stimulant, the most significant risks to their health are dehydration, hyperthermia, stroke, seizures, and heart attack. Even if the person does not die, they can suffer from long-term problems related to these adverse health outcomes. Like all overdoses, when this occurs, it is considered to be a medical emergency, and 911 should be called immediately.

A Word on Alcohol Poisoning

Compared to other substances, alcohol poisoning unrelated to other drugs is relatively rare. Of the 77,000 overdose deaths identified in 2017, only 2,200 were associated with alcohol use alone. It’s not easy to die from alcohol use, but it does indeed happen. The symptoms of an alcohol overdose are similar to those of other depressants. If a drunk individual is exhibiting them, this is a medical emergency, and professional help should be sought immediately.

Getting Treatment for Substance Abuse

An addiction to opioids or potent sedatives is a very dangerous condition that can cause a myriad of severe health complications, up to and including brain damage and death. We urge those who are suffering to come forward and ask for help before it’s too late.

Harmony Recovery Center offers comprehensive programs and a full spectrum of care, including detox, partial hospitalization, outpatient services, medication-assisted treatment, aftercare planning, and more.

If you are ready to take the first step on the road to recovery, contact us today! We have specialists waiting who can design an effective treatment plan that is right for you!

⟹ READ THIS NEXT: Can You Overdose on LSD?

Contact us for help today

Ready to start? We’re here for you.

704-970-4106

Send us a message

We Accept Most Insurance Plans!